Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Failure of rational approximation on some Cantor type sets

Author: Albert Mas-Blesa
Journal: Proc. Amer. Math. Soc. 137 (2009), 635-640
MSC (2000): Primary 30C85; Secondary 31A15
Published electronically: June 20, 2008
MathSciNet review: 2448585
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A(K)$ be the algebra of continuous functions on a compact set $ K\subset\mathbb{C}$ which are analytic on the interior of $ K$, and let $ R(K)$ be the closure (with respect to uniform convergence on $ K$) of the functions that are analytic on a neighborhood of $ K$. A counterexample of a question posed by A. O'Farrell about the equality of the algebras $ R(K)$ and $ A(K)$ when $ K=(K_{1}\times[0,1])\cup([0,1]\times K_{2})\subseteq\mathbb{C}$, with $ K_{1}$ and $ K_{2}$ compact subsets of $ [0,1]$, is given. Also, the equality is proved with the assumption that $ K_{1}$ has no interior.

References [Enhancements On Off] (What's this?)

  • [Da] G. David, Unrectifiable 1-sets have vanishing analytic capacity. Rev. Mat. Iberoamericana 14, 1998, pp. 369-479. MR 1654535 (99i:42018)
  • [Ga] T. Gamelin, Uniform Algebras. Prentice-Hall, Englewood Cliffs, N.J., 1969. MR 0410387 (53:14137)
  • [To1] X. Tolsa, Painlevé's problem and the semiadditivity of analytic capacity. Acta Math. 190, 2003, pp. 105-149. MR 1982794 (2005c:30020)
  • [To2] X. Tolsa, The semiadditivity of continuous analytic capacity and the inner boundary conjecture. Amer. J. Math. 126, 2004, pp. 523-567. MR 2058383 (2005f:30052)
  • [Ve] J. Verdera, Removability, capacity and approximation. In ``Complex Potential Theory'' (Montreal, PQ, 1993), NATO Adv. Sci. Int. Ser. C Math. Phys. Sci. 439, Kluwer Academic Publ., Dordrecht, 1994, pp. 419-473. MR 1332967 (96b:30086)
  • [Vi] A. G. Vitushkin, The analytic capacity of sets in problems of approximation theory, Uspeikhi Mat. Nauk. 22(6), 1967, pp. 141-199 (Russian); in Russian Math. Surveys 22, 1967, pp. 139-200 (English). MR 0229838 (37:5404)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30C85, 31A15

Retrieve articles in all journals with MSC (2000): 30C85, 31A15

Additional Information

Albert Mas-Blesa
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08193 Bellaterra, Spain

Keywords: Rational approximation, analytic capacity, Cantor sets
Received by editor(s): February 6, 2008
Published electronically: June 20, 2008
Additional Notes: This work was supported by grant AP2006-02416 (Programa FPU del MEC, España), and also partially supported by grants 2005SGR-007749 (Generalitat de Catalunya) and MTM2007-62817 (MEC, España)
Communicated by: Mario Bonk
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society